Alert archive / Florida / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Melbourne, FL

May 10, 2024Indian River County, Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this red flag warning at May 10, 2024, 2:56 AM EDT for Indian River County, Okeechobee County, Saint Lucie County, Florida. It took effect at May 10, 2024, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2024, 2:56 AM EDT (06:56 UTC)
In effect from
May 10, 2024, 1:00 PM EDT
Expired
May 10, 2024, 7:00 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Indian River County, FL, Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 70 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 6.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS82 KMLB 100656
RFWMLB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Melbourne FL
256 AM EDT Fri May 10 2024

...HIGH FIRE DANGER EXPECTED ACROSS SOUTHERN PORTIONS OF EAST
CENTRAL FLORIDA THIS AFTERNOON...

FLZ058-154-159-254-259-102300-
/O.NEW.KMLB.FW.W.0001.240510T1700Z-240510T2300Z/
Okeechobee-Coastal Indian River-Coastal Saint Lucie-
Inland Indian River-Inland Saint Lucie-
256 AM EDT Fri May 10 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND BREEZY CONDITIONS 
ACROSS SOUTHERN PORTIONS OF EAST CENTRAL FLORIDA...

The National Weather Service in Melbourne has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM EDT 
this evening.

* AFFECTED AREA...Okeechobee, Indian River and St. Lucie counties.

* TIMING...1 PM through 7 PM today.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 33 percent.

* TEMPERATURES...In the mid to upper 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 9, 10:53 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 9, 10:53 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1053 PM EDT Thu May 9 2024

...New UPDATE, AVIATION, MARINE, FIRE WEATHER...

.UPDATE...
Issued at 1045 PM EDT Thu May 9 2024

Muggy conditions are in place tonight, characterized by
temperatures in the upper 70s to mid 80s and dew points in the
upper 60s to low 70s. The 23z sounding from XMR indicated PW of
1.5 with some mid-level drying around 700mb. Overnight, dry
weather is forecast, though attention will be on the potential for
the development of showers and storms across the FL Panhandle
toward daybreak. Some, and certainly not all, hi-res guidance
suggests a complex of showers and lighting storms diving
southeastward toward north-central Florida from late morning into
the afternoon. Some of this activity may decay as it works south,
sending an outflow boundary in our direction, for more convection
to form along as peak heating occurs in the afternoon. This is a
very conditional threat and not everyone will see rain or storms.
In fact, there is an equal chance that rain will be suppressed
through most of the day. Stay tuned to the latest forecasts
tomorrow morning for updates on rain potential.

&&

.AVIATION...
(00Z TAFs)
Issued at 1045 PM EDT Thu May 9 2024

VFR conditions persist overnight with the potential for MVFR CIGs
after 09z. Southwest winds eventually decrease overnight,
increasing again after 14z-15z Friday to around 15 kt (gusting
20-25 kt). Low confidence exists in VCSH/VCTS after 14z, starting
near DAB and continuing south toward MCO and surrounding terminals
after 17z-18z.

&&

.MARINE...
Issued at 1045 PM EDT Thu May 9 2024

Southwest winds 15-20 kt persist over the Gulf Stream tonight,
where small craft should exercise caution. Winds decrease toward
daybreak Friday. Showers and isolated lightning storms are
possible offshore. Seas 2-3 ft nearshore, up to 4 ft offshore.

&&

.FIRE WEATHER...
Issued at 1050 PM EDT Thu May 9 2024

Fire danger remains tonight, mainly in relation to ongoing brush
fires, including one near Daytona/Port Orange. Smoke may
eventually settle as winds decrease toward daybreak Friday.
Motorists should exercise caution if encountering smoke and lower
visibility while driving.

Combined winds, low RH, and dry fuels will produce near critical to
critical fire weather conditions across the area Friday ahead of
an approaching cold front. Isolated showers and lightning storms
may develop late morning into the afternoon, though confidence
remains low in coverage. Any lightning strikes could lead to
additional fire starts.

&&

.CLIMATE...
Issued at 431 PM EDT Thu May 9 2024

Record Highs for Friday.

DAB 10-May  94 2008
LEE 10-May  96 2009
SFB 10-May  98 2009
MCO 10-May  98 1916
MLB 10-May  95 1978
VRB 10-May  95 1976
FPR 10-May  96 2008

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  70  84 /  10  40  40  10
MCO  74  94  73  91 /   0  10  30  10
MLB  73  94  72  89 /   0  10  20  10
VRB  72  96  70  91 /  10  10  20  20
LEE  75  90  73  89 /  10  20  40  10
SFB  74  93  72  90 /   0  20  30  10
ORL  75  94  73  91 /   0  20  30  10
FPR  71  97  70  91 /   0  10  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Schaper
LONG TERM...Law
AVIATION...Schaper
Hazardous weather outlook, May 9, 9:28 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
928 PM EDT Thu May 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-101100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
928 PM EDT Thu May 9 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.DENSE FOG/SMOKE IMPACT...
Due to an ongoing brush fire near County Road 4009, poor
visibility may exist tonight along and east of Interstate 95,
extending to Port Orange. Motorists should exercise caution if
encountering dense smoke on roadways.

.RIP CURRENT IMPACT...
A Moderate Risk of dangerous rip currents continues at all central
Florida Atlantic beaches.

.WIND AND SEA IMPACT...
Southwest winds of 15 to 20 knots offshore are forecast overnight.
Small craft should exercise caution.

.FIRE WEATHER IMPACT...
While humidity values recover overnight, a light southwest breeze
will continue. Due to dry fuels, slightly higher winds of 10-15
mph near the coast, and ongoing fires, high fire danger remains
present overnight. Settling of smoke may cause reduced visibility
on roadways near ongoing burns.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Near record high temperatures are forecast again Friday. Heat at
this level can affect anyone working outside and/or those in
direct sunlight for extended periods of time. Remember to take
breaks from the heat and stay hydrated.

A Moderate risk of rip currents is expected to continue through
much of this week.

High fire danger will exist Friday due to hot temperatures, low
humidity, dry fuels, and increasing southwest winds.

Scattered lightning storms are possible Friday as a frontal
boundary sags into central Florida. A higher coverage of rain and
storms may develop next week along a stalled frontal boundary.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Schaper

Nearby

Red Flag Warnings in Florida, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.